Alert archive / Montana / Red Flag Warnings in 2009
Red Flag Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Sep 29, 2009, 7:37 AM MDT for 7 counties in Montana. It took effect at Sep 29, 2009, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2009, 7:37 AM MDT (13:37 UTC)
- In effect from
- Sep 29, 2009, 12:00 PM MDT
- Expired
- Sep 29, 2009, 8:02 PM MDT
- In force
- 8 hr
- Issued by
- NWS Missoula, MT
Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 1.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4690 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KMSO 291337 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 737 AM MDT TUE SEP 29 2009 MTZ110-111-300200- /O.UPG.KMSO.FW.A.0002.090929T2000Z-090930T0300Z/ /O.NEW.KMSO.FW.W.0003.090929T1800Z-090930T0200Z/ DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 737 AM MDT TUE SEP 29 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. SOUTHWEST WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS WILL DEVELOP THIS AFTERNOON AHEAD OF AN INCOMING COLD FRONT. HUMIDITIES WILL STAY LOW AHEAD OF THE FRONT...AND THIS COMBINATION WILL CAUSE SEVERAL HOURS OF CRITICAL FIRE WEATHER CONDITIONS. THE HIGHER TERRAIN WILL LIKELY SEE THE SOUTHWEST FLOW SPORADICALLY THROUGH THE MORNING...BUT IT IS NOT EXPECTED TO REMAIN CONSISTENT OR MIX DOWN TO THE MID AND LOWER SLOPES UNTIL AROUND MIDDAY. THEREFORE...PERSONNEL ON HIGHER ELEVATION FIRES MAY SEE THESE CRITICAL FIRE CONDITIONS AT TIMES PRIOR TO NOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL SIGNIFICANTLY INCREASE FIRE DANGER. && $$
1 follow-up statement
000 WWUS85 KMSO 300202 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 802 PM MDT TUE SEP 29 2009 MTZ110-111-300315- /O.CAN.KMSO.FW.W.0003.000000T0000Z-090930T0200Z/ DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 802 PM MDT TUE SEP 29 2009 ...RED FLAG WARNING IS CANCELLED FOR THE DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED FLAG WARNING. RED FLAG CONDITIONS ARE NO LONGER IN EFFECT AS A COLD FRONT HAS BROUGHT HIGHER RELATIVE HUMIDITIES AND DISSIPATING WINDS TO BELOW RED FLAG CRITERIA. THEREFORE...THE RED FLAG WARNINGS HAVE BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Sep 29, 5:56 AM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 29, 5:56 AM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
556 AM MDT TUE SEP 29 2009
.UPDATE...ISSUED A WIND ADVISORY FOR PORTIONS OF WESTERN MONTANA
AND CENTRAL IDAHO FOR ELEVATIONS 5000 FEET AND ABOVE.
&&
.DISCUSSION...SUSTAINED WINDS UP TO 30 MPH WITH GUSTS UP TO 50
MPH HAVE BEEN REPORTED ACROSS THE HIGHER ELEVATIONS OF THE
CLEARWATER MOUNTAINS AND SOUTHERN BITTERROOT MOUNTAINS THIS
MORNING. SINCE THE FRONTAL PASSAGE IS EXPECTED TO CREATE STRONG
WINDS LATER THIS MORNING AND THROUGH THE AFTERNOON HOURS FOR THESE
LOCATIONS...A WIND ADVISORY HAS BEEN ISSUED THROUGH THIS
AFTERNOON.
&&
AVIATION...AN UPPER LEVEL TROUGH AND SURFACE COLD FRONT WILL PUSH
ACROSS THE REGION TODAY. WINDS WILL SHIFT TO WEST BEHIND THE
FRONT...WITH GUSTY CONDITIONS OCCURRING THROUGHOUT THE DAY AT
KSMN. SHOWERS WILL OCCUR WITH AND BEHIND THE FRONT...AND OBSCURE
THE HIGHER TERRAIN.
&&
.PREV DISCUSSION... /ISSUED 417 AM MDT TUE SEP 29 2009/
DISCUSSION...THE FIRST SIGNS OF A CHANGING WEATHER PATTERN
WILL OCCUR THIS MORNING AS A COLD FRONT CONTINUES ITS WAY ACROSS THE
NORTHERN ROCKIES. NORTHWEST MONTANA HAS ALREADY UNDERGONE THIS
INITIAL PUSH OF THE FRONT...WITH THE FRONT EXPECTED TO CROSS WEST
CENTRAL MONTANA AND CENTRAL IDAHO LATER THIS MORNING...AND FINALLY
CROSS SOUTHWEST MONTANA BY THIS AFTERNOON. HERE IS WHERE THE FRONT
WILL BECOME SLIGHTLY HUNG UP...THUS FOCUSING THE STRONGEST WINDS
ASSOCIATED WITH THIS FRONT TO OCCUR IN AND AROUND THE
BUTTE/BLACKFOOT REGION AS WELL AS THROUGH LEMHI COUNTY IN IDAHO
THROUGH LATE THIS AFTERNOON. WHILE THE FRONT LOOKS PRETTY
DRY...THE BEST CHANCE FOR PRECIPITATION WILL OCCUR IN THE
AFOREMENTIONED LOCATIONS THIS EVENING AS THE DEEPENING TROUGH OF
LOW PRESSURE WORKS ITS WAY INTO THE AREA AND BECOMES MORE
ORGANIZED. ONCE THINGS GET GOING THEY ARE LIKELY TO CONTINUE
THROUGHOUT OVERNIGHT AS THE TROUGH PUSHES EAST.
COLDER AIR BEHIND THE SYSTEM WILL SPREAD ACROSS NORTHWEST MONTANA
AND WORK ITS WAY SOUTH AND EAST THROUGHOUT THE NIGHT AND INTO
WEDNESDAY MORNING...WITH SNOW LEVELS LOWERING BELOW 6000 FEET DURING
THIS TIME FRAME. WHILE THERE IS STILL SOME UNCERTAINTY AS TO THE
TIMING OF THE COLD AIR IN CONJUNCTION WITH THE DEVELOPING AREA OF
PRECIPITATION...IT IS VERY POSSIBLE THAT THE HIGHER TERRAIN COULD
SEE 1 TO 4 INCHES OF SNOW BY WEDNESDAY AFTERNOON. A LOT WILL
DEPEND ON WHETHER THE COLD AIR CAN TIME ITSELF WITH THE
PRECIPITATION IN ORDER TO CREATE THESE AMOUNTS. A HAZARDOUS
WEATHER OUTLOOK HAS BEEN CONTINUED TO ACCOUNT FOR THIS POTENTIAL.
STAY TUNED TO CHANGES IN THE FORECAST AND ANY UPDATES MADE AS MORE
DETAILS ARE OBTAINED.
THURSDAY THROUGH MONDAY...MODEL GUIDANCE HAS COME INTO BETTER AGREEMENT
WITH A QUICK SHORTWAVE RIDGE PASSING THROUGH THE NORTHERN ROCKIES
THURSDAY INTO FRIDAY. THIS WILL BRING A BRIEF PERIOD OF DRYING.
AFTER THIS WEAK HIGH PRESSURE PASSAGE A LOW PRESSURE SYSTEM LOOKS
TO PUSH INTO THE REGION FROM BRITISH COLUMBIA. SPECIFIC DETAILS
WITH THIS SYSTEM ARE STILL UNSETTLED...BUT A CONTINUATION OF A
COOLER AND MOIST WEATHER PATTERN LOOKS LIKELY THROUGH COMING
WEEKEND. BY MONDAY THE AREA OF LOW PRESSURE WILL BE SHIFTING TO
THE EAST WITH A NORTHERLY FLOW SETTING UP INTO WESTERN MONTANA AND
NORTH CENTRAL IDAHO.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH FROM 2 PM MDT THIS AFTERNOON THROUGH THIS
EVENING FOR DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD.
WIND ADVISORY UNTIL 3 PM MDT THIS AFTERNOON ABOVE 5000 FEET FOR
BITTERROOT/SAPPHIRE MOUNTAINS.
ID...WIND ADVISORY UNTIL 3 PM MDT /2 PM PDT/ THIS AFTERNOON ABOVE
5000 FEET FOR EASTERN LEMHI COUNTY-SOUTHERN CLEARWATER
MOUNTAINS-WESTERN LEMHI COUNTY.
&&
UPDATE...ALLEGRETTO
SHORT TERM...ALLEGRETTO
LONG TERM....KOLATA
AVIATION...KOLATAHazardous weather outlook, Sep 29, 4:11 AM MDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 411 AM MDT TUE SEP 29 2009 IDZ009-010-MTZ006-007-292215- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- 411 AM MDT TUE SEP 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A VIGOROUS PACIFIC COLD FRONT AND SURGE OF MOISTURE IS EXPECTED TO SHIFT ACROSS THE AREA THIS EVENING AND TONIGHT. THIS EVENING THE PRECIPITATION WILL BEGIN AS RAIN AT ALL ELEVATIONS. THEN...AS COLDER AIR MOVES IN BEHIND THE FRONT OVERNIGHT THE PRECIPITATION WILL TRANSITION TO SNOW AT THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BY WEDNESDAY MORNING THE SNOW LEVEL IS EXPECTED TO BE DOWN TO AROUND 6000 FEET. THE MAIN IMPACT AREA SHOULD BE FROM ROUGHLY LOST TRAIL PASS EAST AND NORTHEASTWARD TO GEORGETOWN LAKE AND THE HIGHER TERRAIN AROUND BUTTE. 1 TO 4 INCHES OF SNOW IS POSSIBLE. HOWEVER...STAY TUNED TO THE LATEST FORECAST AS THERE REMAINS SIGNIFICANT UNCERTAINTY IN THE AMOUNT OF PRECIPITATION AFTER THE COLDER AIR ARRIVES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 5:44 AM MDT | Wind Advisory | MSO | Granite, Missoula, Ravalli | 3 hr |
| Sep 29, 2:37 PM MDT | Winter Weather Advisory | MSO | Deer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow | 13 hr |
Nearby
Red Flag Warnings in Montana, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.